Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 9, 2018, 5:07 AM EST for Oswego County, New York. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 9, 2018, 5:07 AM EST (10:07 UTC)
- Expired
- Feb 9, 2018, 7:00 AM EST
- In force
- 113 min
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WWUS81 KBUF 091007
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
507 AM EST FRI FEB 9 2018
NYZ006>008-091200-
Jefferson-Oswego-Lewis-
507 AM EST FRI FEB 9 2018
...A BAND OF HEAVY LAKE EFFECT SNOW WILL CONTINUE TO AFFECT THE
CENTRAL TUG HILL REGION THIS MORNING...
At 456 AM EST, A band of heavy lake effect snow producing snowfall
rates of 2 to 4 inches per hour was located between Pulaski and
Adams Center near the central Tug Hill. The heaviest snowfall rates
with this band will occur over the lower elevations along the I-81
corridor this morning as the band slowly retreats toward the lake
shore through mid-morning.
Expect very difficult travel along Interstate 81 between exits 35
and 42 during the morning commute.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Pulaski, Adams,
Redfield, Selkirk Shores State Park, Mexico Point State Park, Adams
Center, Henderson Harbor and Barnes Corners.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4348 7581 4346 7583 4354 7647 4356 7645
4357 7639 4356 7631 4357 7628 4358 7626
4369 7626 4378 7629 4383 7636 4386 7637
4384 7645 4385 7648 4387 7649 4389 7570
4346 7570
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 9, 4:37 AM EST, 30 minutes earlier.
Area forecast discussion, Feb 9, 4:37 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
437 AM EST Fri Feb 9 2018
.SYNOPSIS...
Heavy lake effect snow over the Tug Hill this morning will diminish
today as an area of widespread light to moderate snow develops
across the region along a stalled frontal boundary. Periods of snow
and occasionally a wintry mix are expected to continue across the
region along the stalled boundary through the weekend. Temperatures
will remain in the 20s today, but will be near the freezing mark
this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heavy lake effect snow continues over the central Tug Hill this
morning, centered near the Jefferson and Oswego county lines. Peak
snowfall rates within the band are likely in the 2 to 4 inch per
hour range, and will continue at that rate through mid morning. The
band will continue to contract toward the lake shore this morning as
steering winds diminish, which will focus the heaviest snow over the
I-81 corridor between Pulaski and Adams Center. The band should
dissipate quickly by mid to late morning as low-level winds turn
southerly introducing more shear, as well as developing warm air
advection lowering the capping inversion.
The veering wind profile and warm air advection ahead of the next
approaching storm system will spread light snow across the region
from southwest to northeast today, as well as tighten a stalled
frontal boundary gradient across the region. The mid-level shortwave
riding along this stalled boundary will increase forcing and
moisture advection across the region, as well as push a weak surface
low pressure wave along the surface front from Lake Erie this
afternoon to eastern Lake Ontario tonight. The combination of
enhanced surface convergence near the weak surface low, along with
ample moisture and ascent with the mid-level wave will result in a
period of occasionally moderate snowfall. This moderate snowfall
will occur across the Niagara Frontier mainly from this afternoon
into this evening, before enhancing the snowfall across the southern
Tug Hill region overnight tonight. Meanwhile, there may be a period
of little to no snowfall across the Southern Tier and into the
Finger Lakes by late afternoon/evening as precipitation consolidates
along the surface trough from the Niagara Frontier to the North
Country. Southerly winds across the Genesee Valley and Finger Lakes
will limited snowfall amounts there, while enhancing snowfall across
the southern Tug Hill region tonight. Thus highest snowfall amounts
will be across the Niagara Frontier and southern Tug Hill with
generally 3 to 6 inches occuring over a 12 to 18 hour period. Have
hoisted a Winter Weather Advisory for the Niagara Frontier, where
the period of moderate snowfall will bring slippery travel
conditions during the evening commute. May also need to expand the
advisory to the southern Tug Hill tonight as lake effect snow winds
down this morning. Highs today will near 25 to 30, with temperatures
tonight remaining fairly steady, only falling a few degrees to
around 20 to 25.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Nuisance snows will continue across the region through the
weekend...as a nearly stationary baroclinic zone over the Lower
Great Lakes will be enacted upon by a series of waves that will
track by our south. While it is virtually a guarantee that everyone
will experience frequent snows Saturday and Sunday...including at
least some MINOR accumulations...headlines (ie. advisories) are not
anticipated.
As we start this period on Saturday...a pronounced inverted surface
trough will pass across our forecast area. A couple of weak waves
will advance northeast within this trough...each one briefly
enhancing the low level convergence that will accompany lift already
established by the presence of a strengthening 160kt H25 jet over
the Ottawa Valley. While the general synoptic lift will be deep
through through a moisture rich environment...the lift will be
relatively weak. This should keep the bulk of the pcpn light...with
only short lived bursts expected in advance of each of the
aforementioned sfc waves. It is interesting to note that a deep
isothermal -3 to -5c layer will be found below cloud level...so this
will promote aggregation of the snow and should lead to larger snow
flakes (contrary to the fine snow of the past few days). Near
surface temperatures are forecast to climb above freezing in most
areas...with the mercury climbing to near 40 near the Pennsylvania
border. The shallow layer above freezing below H925 should allow
some of the pcpn to at least mix with rain...if not change to just
rain for a few hours during the midday and afternoon (mainly Srn
Tier). This will hold daytime snow accumulations to an inch or less
in most areas...with couple inches possible east of Lake Ontario.
There should be a 3 to 6 hour lull in the pcpn early Saturday
night...as subsidence will temporarily be featured in the wake of a
departing wave. As is typically the case...these subtle waves will
be difficult to forecast...so confidence is relatively low with the
timing. The most likely scenario though is light snow in the evening
to taper off overnight before picking up in coverage again in
advance of the next wave during the wee hours of Sunday morning.
Snow accumulations should generally be under 2 inches.
On Sunday...a more significant/organized wave will track northeast
along the boundary...moving from the Upper Ohio Valley to southeast
New York state. This will support the likelihood for more snow...
which will be mixed with rain over the Southern Tier and portions of
the Finger Lakes region. Accumulations for the daylight hours will
again be unimpressive...generally an inch and a half or less.
As we push through Sunday night...the increasingly organized sfc low
will quickly exit across the New England coast to the Canadian
Maritimes. Subsidence and significantly drier air in the wake of the
departing system will pcpn to quickly taper off and end from west to
east with negligible additional snow accumulations anticipated.
Expansive high pressure will build across the Upper Great Lakes on
Monday. Normally this scenario would be conducive for some lake
effect snow to the east/southeast of Lakes Erie and Ontario...but in
this case...the airmass will only be marginally cold enough to
generate any lake induced instability and as mentioned the synoptic
environment will be quite dry. This should limit any lake response to
a bare minimum...with only some clouds and possibly a flurry over
Oswego County. Otherwise it will be partly to mostly sunny for the
region with the mercury climbing to within a few degrees of
freezing.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As we start this this period...sprawling high pressure and much
drier air over our region will steadily push eastward to near Nova
Scotia. This will result in mainly dry and uneventful weather for
Tuesday...with temperatures rebounding into the mid 30s to lower 40s
on Tuesday as a southwesterly flow of milder air develops on the
backside of the departing surface ridge.
After that...a pair of fast-moving/weak frontal systems then look to
cross our region during the remainder of this period...with the first
and weaker of these passing through Tuesday night...followed by the
second and somewhat more organized system Wednesday night and Thursday.
Both systems will bring general lower-end chances for some rain and
snow showers as they pass through...while temperatures should remain
at somewhat above normal levels.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
Expect mainly VFR conditions this morning, with the main exception
the heavy lake effect snow east of Lake Ontario over the Tug Hill.
However this will stay south of ART.
Widespread snow will move across the area from west to east today.
Snow will lower vsby to 1-3SM. This will have the least impact on
ART today where snow will be lighter and arrive later in the day,
with steadier snow expected elsewhere.
Outlook...
Saturday...Mainly IFR in widespread light snow. May change to rain
south.
Sunday and Monday...Mainly IFR. Rain or snow likely.
Tuesday...Chance of rain or snow.
&&
.MARINE...
Small craft conditions on Lake Ontario will continue to diminish
through this morning as winds weaken. Winds will turn to the south
this afternoon with light snow developing. A surface trough of low
pressure will then stall across the eastern Great Lakes tonight into
Saturday morning with winds becoming light and variable. Light to
moderate north to northeast winds will then ensue Saturday afternoon
into Sunday as the surface boundary moves south of the lakes,
however conditions should remain below SCA criteria through the
remainder of the weekend.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST this afternoon for
NYZ006>008.
Winter Weather Advisory from 10 AM this morning to 6 AM EST
Saturday for NYZ001-002-010>012-085.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for
LOZ043>045.
&&
SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...CHURCH
MARINE...CHURCHHazardous weather outlook, Feb 8, 4:38 PM EST, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 438 PM EST Thu Feb 8 2018 NYZ001>005-010>014-019>021-085-092145- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 438 PM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is expected Friday through most of the weekend... during which time there could be enough to snow to warrant winter weather advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-092145- Oswego-Jefferson-Lewis- 438 PM EST Thu Feb 8 2018 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-092145- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 438 PM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Feb 9, 5:07 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
507 AM EST FRI FEB 9 2018
NYZ006>008-091200-
Jefferson-Oswego-Lewis-
507 AM EST FRI FEB 9 2018
...A BAND OF HEAVY LAKE EFFECT SNOW WILL CONTINUE TO AFFECT THE
CENTRAL TUG HILL REGION THIS MORNING...
At 456 AM EST, A band of heavy lake effect snow producing snowfall
rates of 2 to 4 inches per hour was located between Pulaski and
Adams Center near the central Tug Hill. The heaviest snowfall rates
with this band will occur over the lower elevations along the I-81
corridor this morning as the band slowly retreats toward the lake
shore through mid-morning.
Expect very difficult travel along Interstate 81 between exits 35
and 42 during the morning commute.
Locations impacted include...
Sandy Island Beach State Park, Stony Point, Pulaski, Adams,
Redfield, Selkirk Shores State Park, Mexico Point State Park, Adams
Center, Henderson Harbor and Barnes Corners.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4348 7581 4346 7583 4354 7647 4356 7645
4357 7639 4356 7631 4357 7628 4358 7626
4369 7626 4378 7629 4383 7636 4386 7637
4384 7645 4385 7648 4387 7649 4389 7570
4346 7570
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 7:14 PM EST | Special Weather Statement | BUF | Lewis | 91 min |
| Feb 8, 8:52 PM EST | Special Weather Statement | BUF | Lewis | 83 min |
| Feb 8, 10:12 PM EST | Special Weather Statement | BUF | Lewis | 93 min |
| Feb 9, 3:35 AM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 66 hr |
| Feb 9, 8:45 AM EST | Special Weather Statement | BUF | Jefferson, Lewis | 90 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.